A Teenager With Angiographically Normal Epicardial Coronary Arteries and Acute Myocardial Infarction After Butane Inhalation

Eur J Emerg Med. 2005 Jun;12(3):137-41. doi: 10.1097/00063110-200506000-00009.

Abstract

The most common cause of death among volatile substance abusers is sudden cardiac death. To the best of our knowledge, butane-induced myocardial infarction is a rare presentation among teenagers. We report on a 14-year-old male student who sustained cardiopulmonary arrest after sniffing seven canisters of butane. He was found to have extensive anterior myocardial infarction complicated by ventricular fibrillation. Cardiac catheterization revealed patent coronary arteries with severe anterolateral and apical left ventricular wall hypokinesia. We assume that cardiac complications after butane inhalations may partly be secondary to intense coronary artery spasm on the basis of the clinical and laboratory findings. This assumption may have major therapeutic implications in this patient population.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Administration, Inhalation
  • Adolescent
  • Butanes / administration & dosage
  • Butanes / poisoning*
  • Coronary Disease / chemically induced*
  • Electrocardiography
  • Fatal Outcome
  • Humans
  • Male
  • Myocardial Infarction / chemically induced*
  • Spasm / chemically induced
  • Substance-Related Disorders*

Substances

  • Butanes
  • butane